Objective: A series of antibiotics may be responsible for toxic epidermal necrolysis. We report two successive episodes of toxic epidermal necrolysis in the same patient. Drug imputability criteria designate a cross-reactivity between two antibiotics of different chemical classes but sharing the beta-lactam ring in common.
Design: Descriptive case report and review of the literature.
Setting: Medical intensive care unit in a university medical center. PATIENT AND MAIN RESULTS: A 75-yr-old woman developed a first episode of toxic epidermal necrolysis (involving 40% of the body surface) after intake of cefotaxime, a third-generation cephalosporin. Perfusions of high-dose immunoglobulins rapidly improved the lesions, followed by partial reepithelialization in 5 days. Sepsis required the administration of meropenem, which is a carbapenem antibiotic. The epidermal destruction immediately recurred, with extension to previously uninvolved skin areas and fatal consequences.
Conclusions: The beta-lactam ring present in cephalosporins and carbapenems represents the putative chemical structure responsible for the presently reported cross-reactivity to two antibiotics of different classes. Drugs having any chemical similarity to the initial culprit compound should be strictly avoided when possible in the management of toxic epidermal necrolysis.